Arkansas, 2019

Flooding in Arkansas, June 1 to 13, 2019

June 1 to 13, 2019 · NWS TSA · 3 events in 2 counties and zones

A persistently, active weather pattern, consisting of a deep trough over the western U. S.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

A persistently, active weather pattern, consisting of a deep trough over the western U. S. and ridging along the Gulf Coast and southeastern U. S., set the stage for numerous rounds of rainfall across the Southern Plains from mid May through early June. The atmospheric moisture remained unseasonably high during this period, resulting in very efficient rainfall-producing showers and thunderstorms. Antecedent conditions from the rainfall from late April through May meant that soil moisture was already high, and any additional rainfall would quickly become runoff. Antecedent river and lake levels across eastern Oklahoma were also above normal ahead of this active storm period. Six to sixteen inches of rain fell between May 18th and May 30th along and northwest of a line from near Okmulgee, OK to near Bentonville, AR, and three to five inches of rain fell southeast of this line. Widespread ten to sixteen inch amounts fell across portions of southern Kansas and northern Oklahoma. During this period, six USACE Tulsa District flood control reservoirs set new pools of record in northeastern Oklahoma: Kaw, Keystone, Skiatook, Birch, Oologah, and Hudson Lakes. The result was an extended period of major to record river flooding across northeastern Oklahoma. These near-record to record flows moved through the entire Arkansas River valley, resulting in major to record flood levels of the Arkansas River near Van Buren and Ozark, as well as Lee Creek near Van Buren.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 31, 7:42 PM CST, 4 hours 18 minutes earlier.

Area forecast discussion, May 31, 7:42 PM CST, 4 hours 18 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
842 PM CDT Fri May 31 2019

...UPDATE...

.DISCUSSION...
Forecast pretty much on track, with our second quiet, pleasant
night in a row across eastern Oklahoma and western Arkansas. Light
winds and mostly clear skies will allow temperatures to fall
overnight, but higher low level moisture will lead to warmer
overnight lows than last night. No update planned this evening.

&&

.PREV DISCUSSION... /Issued 620 PM CDT Fri May 31 2019/

AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
Expect VFR conditions through the night with clear skies and
light/calm wind. Thunderstorm chances will increase by late
afternoon, primarily across the northeast Oklahoma sites.

PREV DISCUSSION... /Issued 258 PM CDT Fri May 31 2019/

DISCUSSION...
Another mostly sunny and unseasonably warm day is well
underway across eastern Oklahoma and western Arkansas.
However, the chances of showers and thunderstorms increase
Saturday Afternoon into Saturday Night as a cold front slides
into northern Oklahoma by Sunday Morning. Some of these
thunderstorms could be strong to severe with the airmass
becoming increasingly unstable in the vicinity of the front.
Strong winds and large hail will be the main concern.

With an unsettled weather pattern taking shape across the
region, several rounds of showers and thunderstorms are
expected from Sunday through the upcoming week. As we develop
a northwest flow aloft, thunderstorm complexes are expected
to develop to our west and northwest Sunday and again Monday
and move into the region Sunday Night and again on Monday Night.
There will be a transition to a southwesterly flow aloft as
the upper ridge responsible for the northwesterly flow aloft
breaks down on Tuesday. The southwesterly flow aloft will be
active with several embedded shortwaves moving across the Southern
Plains. In addition, a moisture rich airmass will be pulled into the
region with precipitable water values of around 2 inches moving
into the area. With that said, the showers and thunderstorms
that develop during this mid-week time-frame will be efficient
rain makers. Unfortunately, this will result in widespread
2 to 4 inch rainfall totals across the region during the 7 day
period with locally higher amounts possible not to mention
the potential for severe weather during this time.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

SHORT TERM...22
Hazardous weather outlook, May 31, 3:37 PM CST, 8 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
437 PM CDT Fri May 31 2019

ARZ001-002-010-011-019-020-029-OKZ049-053>076-011030-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
437 PM CDT Fri May 31 2019

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Tonight.

No hazardous weather is expected through tonight. However,
widespread overland flooding continues for some areas. Numerous
roads remain closed due to flooding. Please continue to heed all
notifications of road closures, and never drive around barricades.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Spotter Activation Not Expected.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
SATURDAY THROUGH TUESDAY...Thunderstorm Potential.
WEDNESDAY...Thunderstorm Potential...Heavy Rain Potential.
THURSDAY...Severe Thunderstorm Potential...Heavy Rain Potential.

EXTENDED DISCUSSION...
Daily thunderstorm chances will develop late Saturday and continue
through next week as the upper level pattern transitions to more
of a northwest flow over the weekend. A thunderstorm complex is
expected to move into portions of the area Saturday evening into
Sunday. Locally heavy rainfall will be possible, and with the
continued saturated grounds, flash flooding may once again become
an issue, in addition to a limited threat of large hail and
damaging winds.

Thunderstorm chances will continue for much of the week as a
series of upper level disturbances traverse the region in southwest
flow aloft. A stronger upper wave will begin to move out of the
desert southwest and into the southern plains Wednesday into Thursday.
The threat for heavy rainfall will increase substantially toward
the middle to latter part of next week, leading to a more
substantial threat of flash flooding as well as severe weather.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
Continue to monitor the latest forecasts, especially in areas
that are still dealing with overland flooding. Lake levels remain
well above normal and any additional heavy rain may lead to
increased releases and river levels.

weather.gov/tulsa contains additional information.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Crawford

When
June 1, 12:00 AM CST to June 13, 12:45 AM CST
Where
Crawford County, 5.25 mi WNW of Van Buren to 2.36 mi SW of Van Buren
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
35.450, -94.440

The Arkansas River near Van Buren rose above its flood stage of 22 feet at 5:30 am CDT on May 22nd. The river crested at 40.26 feet at 6:45 pm CDT on the 28th, resulting in record flooding. Near catastrophic flooding occurred with residential subdivisions and businesses flooded in Fort Smith and Van Buren. Numerous roads were closed. Monetary damage from this flood is unknown. The river remained in flood through the end of May, and then crested again at 40.79 feet at 12:15 am CDT on June 1st, which resulted in record flooding. The river crested a third time at 26.39 feet at 3:15 pm CDT on June 8th, which resulted in moderate flooding, and then finally fell below flood stage at 1:45 am CDT on June 13th.

Flood, Franklin

When
June 1, 12:00 AM CST to June 13, 3:00 PM CST
Where
Franklin County, 2.36 mi SSE of Toney to 1.12 mi NE of Cecil
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
35.490, -93.950

The Arkansas River near Ozark Lock and Dam rose above its flood stage of 357 feet at 9:00 pm CDT on May 22nd. The river crested at 374.99 feet at 12:00 pm CDT on the 30th, resulting in major flooding, and the second highest crest on record. Numerous roads were closed, numerous gas fields were flooded, and thousands of acres of agricultural land was inundated by flood water. Monetary damage from this flood is unknown. The river remained in flood through the end of May, and then crested again at 374.95 feet at 10:00 am CDT on June 2nd, which resulted in major flooding. The river finally fell below flood stage at 4:00 pm CDT on June 13th.

Flood, Crawford

When
June 1, 12:00 AM CST to June 7, 4:00 PM CST
Where
Crawford County, 2.64 mi WSW of Stattler to 2.36 mi SW of Stattler
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
35.510, -94.440

Lee Creek near Van Buren rose above its flood stage of 401 feet at 11:30 pm CDT on May 23rd. The river crested at 416.40 feet at 7:00 pm CDT on the 28th, resulting in major flooding. Homes were flooded by several feet of water. Roads and campgrounds near the river were closed. Monetary damage from this flood is unknown. The river remained in flood through the end of May, and then crested again at 416.90 feet at 8:15 am CDT on June 1st, which resulted in major flooding, and becomes the second highest crest on record. The river crested a third time at 404.60 feet at 7:30 am CDT on June 7th, which resulted in moderate flooding, and then finally fell below flood stage at 5:00 pm CDT on June 7th.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2019Every state in 2019This day in weather historyWarnings in Arkansas, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 837558, 837562, 837564.